Oregon, 2010

Hail in Oregon, June 9, 2010

June 9, 2010 · NWS PDT · 1 event in 1 county or zone

Potent upper level trough provided enough instability for a few strong thunderstorms across the Foothills of the Blue Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Potent upper level trough provided enough instability for a few strong thunderstorms across the Foothills of the Blue Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 9, 9:52 AM PST, 28 minutes earlier.

Area forecast discussion, Jun 9, 9:52 AM PST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1052 AM PDT WED JUN 9 2010

UPDATED FOR AVIATION DISCUSSION

.UPDATE...POTENT UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATER
THIS AFTERNOON. A TEMPORARY LULL IN THE SHOWER ACTIVITY WILL BE
SHORT LIVED. AS AIRMASS DESTABILIZES THIS MORNING EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO REDEVELOP. COULD BE A STRONG THUNDERSTORM
OR TWO FROM THE FOOTHILLS EASTWARD FROM LATE MORNING THROUGH EARLY
THIS EVENING. MAIN LIMITING FACTOR FOR A SIGNIFICANT SEVERE WEATHER
OUTBREAK WILL BE MARGINAL INSTABILITY. CHANGES TO THE CURRENT
FORECAST INCLUDE INCREASING POPS FOR TODAY AREAWIDE BASED ON 12 UTC
MODEL GUIDANCE...AND TO DROP THE MENTION OF HEAVY RAIN SINCE
PRECIPITABLE WATER VALUES ARE FORECAST TO DIMINISH DURING THE DAY
AND STORMS ARE EXPECTED TO MOVE FAIRLY RAPIDLY.
OTHERWISE...REMAINDER OF CURRENT FORECAST IS ON TRACK. 78

&&

AVIATION...18Z TAFS...MORNING SHOWERS ARE DISSIPATING AND HIGH
DEWPOINTS ARE ALLOWING FOR LATE MORNING/EARLY AFTERNOON CONVECTIVE
SHOWERS TO DEVELOP ACROSS THE AREA. CONDITIONS SHOULD STILL REMAIN
VFR HOWEVER ISOLATED SHOWERS MAY BRIEFLY REDUCE CIGS AND
VISIBILITIES.  EXPECT THESE SHOWERS TO CONTINUE THROUGH 03-06Z WINDS
ARE EXPECTED TO INCREASE 10-20KTS ACROSS ALL TAF SITES THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...WITH GUSTS 25-30KTS. WEBER

&&

.PREV DISCUSSION... /ISSUED 440 AM PDT WED JUN 9 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A FRONTAL SYSTEM WILL
PUSH THROUGH THE EASTERN PORTION OF THE FORECAST AREA EARLY THIS
MORNING PRODUCING SOME STEADY RAINFALL. FRONT WILL EXIT THE FORECAST
AREA BY MID MORNING. BEHIND THE FRONT THE UPPER LEVEL TROUGH WILL
SETTLE OVER THE REGION FOR THE NEXT COUPLE OF DAYS PROVIDING
PRECIPITATION IN THE FORM OF SHOWERS. THERE WILL BE ENOUGH
ATMOSPHERIC INSTABILITY THAT A FEW THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING MAINLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA (ROUGHLY AREAS EAST OF HIGHWAY 395). SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SMALL HAIL.
SHOWERS WILL DECREASE OVERNIGHT THEN INCREASE AGAIN ON THURSDAY
AFTERNOON AND EVENING BEFORE DECREASING AGAIN THURSDAY NIGHT. THE
POSSIBILITY FOR THUNDERSTORMS CONTINUES THURSDAY AFTERNOON IN
NORTHEAST OREGON AND SOUTHEAST WASHINGTON MAINLY EAST OF MEACHAM.

LONG TERM...FRIDAY THROUGH TUESDAY...AN UPPER LEVEL DISTURBANCE
WILL MOVE SOUTH OF THE AREA FRIDAY. NORTHWEST FLOW BEHIND THE SYSTEM
WILL KEEP THE LOWER ELEVATIONS DRY...BUT OROGRAPHIC EFFECTS MAY
TRIGGER A FEW SHOWERS IN THE MOUNTAINS OF NORTHEAST OREGON.
TEMPERATURES WILL REMAIN MILD FRIDAY AS RIDGING BEGINS TO BUILD INTO
THE AREA BEHIND THE DISTURBANCE. A STRONG UPPER LEVEL RIDGE WILL
BUILD OVER THE PACIFIC NORTHWEST FRIDAY NIGHT THROUGH SUNDAY. THIS
WILL BRING DRY AND VERY WARM DAYS FOR THE WEEKEND. THE RIDGE AXIS
WILL DRIFT SOUTH SUNDAY NIGHT AND MONDAY...WITH A WEAK TROUGH MOVING
THROUGH MONDAY NIGHT AND TUESDAY. AT THIS TIME THE TROUGH DOES NOT
LOOK STRONG ENOUGH TO DEVELOP ENOUGH MOISTURE FOR PRECIPITATION...
BUT IT WILL ALLOW COOLER WEATHER BY TUESDAY.  COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  66  48  61  46 /  60  40  30  20
ALW  68  50  64  49 /  60  40  30  20
PSC  71  52  68  49 /  50  20  20  20
YKM  66  46  65  45 /  40  20  20  20
HRI  70  49  66  48 /  50  20  20  20
ELN  64  47  60  48 /  50  20  30  20
RDM  64  40  57  37 /  30  20  20  20
LGD  63  44  57  41 /  60  60  40  40
GCD  64  45  57  41 /  60  30  30  40
DLS  65  52  64  50 /  50  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/78/78
Hazardous weather outlook, Jun 9, 5:35 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
635 AM PDT WED JUN 9 2010

EXPANDED THUNDERSTORM COVERAGE

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
635 AM PDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

UNSTABLE CONDITIONS WILL LEAD TO THUNDERSTORM DEVELOPMENT OVER THE
FORECAST AREA TODAY THROUGH THIS EVENING. THUNDERSTORMS MAY CONTAIN
SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS THURSDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON

SOME LINGERING SHOWERS AND POSSIBLE THUNDERSTORMS WILL EFFECT
NORTHEAST OREGON AND SOUTHEAST WASHINGTON ON THURSDAY. THIS WILL BE
FOLLOWED BY A PERIOD OF HIGH PRESSURE OVER THE REGION PROVIDING DRY
AND WARM WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jun 9, 10:17 AM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1117 AM PDT WED JUN 9 2010

ORZ501-503-091915-
FOOTHILLS OF THE BLUE MOUNTAINS OR-SOUTHERN BLUE MOUNTAINS OF OREGON
OR-
1117 AM PDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORROW AND CENTRAL
UMATILLA COUNTIES UNTIL 1215 PM PDT...

AT 1108 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF HEPPNER...MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.  DOPPLER RADAR INDICATES THIS IS A
ROTATING THUNDERSTORM AND THERE IS POTENTIAL THAT A TORNADO MAY
DEVELOP.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4560 11892 4526 11875 4521 11935 4537 11949
TIME...MOT...LOC 1815Z 250DEG 29KT 4533 11928

The radar

The Pendleton radar (KPDT), 23 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Umatilla

When
June 9, 10:20 AM PST to 10:40 AM PST
Where
Umatilla County, 0.57 mi NW of Pilot Rock
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.486, -118.837

Dime to penny size hail accumulated to near 2 inches and caused minor vegetation damage. Street flooding occurred due to the hail overwhelming culverts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226346.